jump to navigation

The Q & A shesh March 3, 2018

Posted by Judy in Musings.
trackback

Between my appointment with the medical oncologist and the radiation oncologist this week, I was able to get all of my questions about this progression answered.  I’ve gotta tell you, it feels really good to have answers and to have a concrete plan!

Q:  Do I need to get my liver and lung biopsied to make sure it’s the same cancer?

A:  No.  Doing so wouldn’t change the treatment plan.  Also, the lesions that are on the liver and lung are very, very small and we don’t really need to worry about those organs having major progression.  (This is a small bit of good news!)

 

Q:  Should I get an MRI of my brain since the cancer seems to have moved around a lot?

A:  Yes, I think that would be a good idea.  We’ll send it to the insurance company for approval and then get you scheduled.  (I’m having the MRI on the 22nd.  I don’t think there is anything there, but this will be provide a baseline.)

 

Q:  What happens if I decide to not do any more treatment and just ride this out?

A:  Well, it’s hard to predict, but certainly you’ll have more and more progression to the bones.  Beyond that, it’s really hard to know.  But if you are ever to the point where you don’t want to mess with treatment anymore, I’ll support you 100 percent.  (I’m not to that point yet, but I DID want to know what exactly I was trying to avoid by taking new medications.)

 

Q:  My thighs really hurt.  It might be my thighs, it might be my bones, I don’t know, but it’s painful.  Should we figure out why?

A:  Yes, that would be a good plan.  Your femur bones are really important, they bear so much weight, so we want to make sure they are strong.  Let’s x-ray your bones.  (The x-ray showed a small metastesis to the top of the L femur.  The rest was clear, so no help there.)

 

Q:  What are my treatment options?

A:  You have two options right now.  We are stepping away from anti-hormonal treatment because that just doesn’t seem to be working well.  You can continue on oral chemo and take a drug called Xeloda that has a roughly 20-30% response rate.  If you are going to see a response, you’ll see that in about 4-6 weeks.  The other option would be to move to IV chemo and use Adriamycin and Cytoxan.  (AKA – AC)  (Cytoxan is one that  I used last time in 2014.  I didn’t use Adriamycin, the “Red Devil” because I had heart issues.  Those issues are resolved, so it’s now an option.)  Adriamycin is a SUPER toxic chemo, but very effective.  You would take 4 doses (every 2 weeks) and then if the chemo has caused remission of the disease, then we could talk about going back to some of the anti-hormonals.  But once you’ve done AC, you can’t do that combo again.   This combo has a quicker and more effective response rate, but it’s certainly more toxic.   (I really don’t want to go back to IV chemo if I don’t have to, so I’m leaving that as an option for later.  I’m going to take Xeloda, which I’ll talk about at the end.)

 

Q:  How often will I have to drain the pleura?

Q:  Also, when I breathe in, it feels like I have pop rocks in my throat.  What’s up with that?
A:  We can do a chest x-ray to check on the fluid and decide about draining.  I want to make sure you don’t have air in your chest wall that could cause your lung to collapse.  If you find that you are having to drain your pleura too often, we can talk about installing a pleural catheter, which will allow you to drain the fluid at home.  (Right now, I have a small to moderate amount of fluid.  This is one week after having had the thoracentesis.  The idea is that the medication could eventually kill off the stuff that is causing the fluid to collect.  Since I haven’t started the medicine, the fluid seems to be collecting quickly.  Sooo, I might be considering the pleural catheter.)

 

Q:  How can radiation help me?  I mean, once the vertebra is fractured, what can be done?

A:  Well, right now, your T3 vertebra has a compression fracture that is causing the outer part of the bone to push out into your spinal cord.  I’m actually very surprised that you are not in excruciating pain, given that your spinal cord is being pressed on!  (Answer to prayer?)  So if we do 10 rounds of radiation to that area, then we can reduce the amount of cancer in the bone.  Right now, the bone is in really bad shape because there is so much cancer there.  We won’t be completely getting rid of the cancer, but we’ll be able to reduce it such that the protruding bones will be able to come back together.  You could also do a consult with a neurosurgeon who would place screws and a rod in your spine, but that is a BIG surgery with a 3-6 month recovery time.  If you choose to go that route, you’ll be taking an asymptomatic situation and creating a symptomatic situation.  I would recommend against that.  (Totally agree!!)

 

Q:  Could you look to see why I have so much pain in my lumbar spine?

A:  Well, it looks like you have diffuse bony disease in L3, L4, and L5.  This means that there are small little spots spread out all over the vertebrae.  This will cause you lower back pain, and it could also be causing you pain in the thighs.  (Aha!  Now we know why my thighs hurt so much!!)  I would recommend radiation to the L3 area as well.  If we do this and you are still having pain, there is one more place that we could target: the place where the top of your femur meets your pelvis.  (Man, I love having answers to my pain questions!!)

 

So those are all of the questions that I got answered this week.  I also talked with the chemo nurse about the drug Xeloda.  I’ve heard about this drug and how harsh it can be.  I’ve had friends who had diarrhea so bad that they ended up in the hospital dehydrated and with resulting kidney problems.  I learned when I should call the doctor to make sure I don’t get to that dehydrated point.  The drug also causes an effect called hand and foot syndrome, in which the skin on your hands and feet swells, is painful, itches, and peels off.  The only thing you can do to help prevent this is to moisturize, moisturize, moisturize!  So you know what I’ll be doing!  It can also cause vomiting, but I have a plan to deal with that as well, and strict instructions on when I’m supposed to call the doctor.

I’ll be starting the drug tomorrow morning, with a big glass of water and an even bigger glass of trepidation.  I really pray that the medication will do its job with minimal to no side effects.  This is partly because I’m not exited about the side effects, but also because I want to go visit my BFF in Florida!

So there you have it, a long, but hopefully thorough update.  I’m feeling better and more positive, but I’m also realistic and know that this new drug is only expected to give me an extra 6-9 months.  Of course, I’d love to be on it longer, but there’s no telling because that’s how this disease works.

It’s a roller coaster.

There’s no cure.

It’s terminal.

But the drugs can kick the can down the road for an undetermined amount of time.

Thank you for your continued prayers and good thoughts, and for supporting me with your kind messages, and with your monetary donations and gifts of food.  I am humbled by the outpouring of love!

 

Advertisements

Comments»

1. Jessica - March 3, 2018

Hi Judy, it is good to see that you are making the time to update your fan base! I am praying for a miracle (a mighty one!) and my faith joins yours on this hard journey. Nothing can separate you from God’s LOVE

2. rlape85 - March 3, 2018

Praise God! He answers prayers. We are praying you do not get bad reaction to your chemo. Hope your pain is Controlled. May God bless your friends for all the support and prayers they give you. Love you very much.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: